Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 29, NWS Lincoln, IL

July 15, 2024McLean County, Tazewell County, Woodford County, Illinois

NWS Lincoln, IL issued this tornado warning at Jul 15, 2024, 8:46 PM CDT for McLean County, Tazewell County, Woodford County, Illinois. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2024, 8:46 PM CDT (01:46 UTC)
Expired
Jul 15, 2024, 9:15 PM CDT
In force
29 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties McLean County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 45 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 8:50 PM CDTTSTM WND DMG2 Se Morton, ILDebris falling form sky at Wash Blacktop and Robinson.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 3:18 PM CDTSevere Thunderstorm WatchSPC8 hr
Jul 15, 6:53 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3169 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
1.7
Supercell composite
22.3

Open this sounding in Storm Lab

The text

As transmitted.

804 
WFUS53 KILX 160146
TORILX
ILC113-179-203-160215-
/O.NEW.KILX.TO.W.0029.240716T0146Z-240716T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
846 PM CDT Mon Jul 15 2024

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  South central Woodford County in central Illinois...
  East central Tazewell County in central Illinois...
  West central McLean County in central Illinois...

* Until 915 PM CDT.

* At 846 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Morton, moving southeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Mackinaw and Deer Creek around 850 PM CDT.
  Danvers around 855 PM CDT.
  Stanford around 900 PM CDT.

This includes Interstate 74 between mile markers 105 and 124.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4058 8945 4063 8942 4061 8903 4037 8918
TIME...MOT...LOC 0146Z 302DEG 50KT 4060 8941 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

37
2 follow-up statements
639 
WWUS53 KILX 160157
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
857 PM CDT Mon Jul 15 2024

ILC203-160206-
/O.CAN.KILX.TO.W.0029.000000T0000Z-240716T0215Z/
Woodford-
857 PM CDT Mon Jul 15 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL WOODFORD COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM CDT for central
Illinois.

&&

LAT...LON 4044 8914 4052 8927 4060 8927 4060 8914
      4061 8913 4061 8903
TIME...MOT...LOC 0156Z 302DEG 50KT 4052 8924 

$$

ILC113-179-160215-
/O.CON.KILX.TO.W.0029.000000T0000Z-240716T0215Z/
Tazewell-McLean-
857 PM CDT Mon Jul 15 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR EASTERN
TAZEWELL AND WEST CENTRAL MCLEAN COUNTIES...

At 856 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Danvers, or 12 miles west of Normal, moving
southeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Danvers around 900 PM CDT.

This includes Interstate 74 between mile markers 119 and 124.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4044 8914 4052 8927 4060 8927 4060 8914
      4061 8913 4061 8903
TIME...MOT...LOC 0156Z 302DEG 50KT 4052 8924 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

37
682 
WWUS53 KILX 160208
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
908 PM CDT Mon Jul 15 2024

ILC113-179-160218-
/O.EXP.KILX.TO.W.0029.000000T0000Z-240716T0215Z/
Tazewell-McLean-
908 PM CDT Mon Jul 15 2024

...THE TORNADO WARNING FOR EASTERN TAZEWELL AND WEST CENTRAL MCLEAN
COUNTIES WILL EXPIRE AT 915 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 100 AM CDT for central
Illinois.

&&

LAT...LON 4044 8914 4052 8927 4060 8927 4060 8914
      4061 8913 4061 8903
TIME...MOT...LOC 0208Z 302DEG 50KT 4044 8908 

$$

37

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 15, 6:46 PM CDT, 2 hours earlier. Its key messages:

  • A cluster of severe thunderstorms will race east-southeastward out of Iowa this evening. Damaging wind gusts in excess of 70mph and isolated tornadoes will be the primary severe weather risks mainly along and north of the I-74 corridor.
  • Back-building thunderstorm cells overnight will lead to a flash flooding risk across parts of central Illinois.
  • Another round of showers and thunderstorms will form Tuesday night...resulting in a risk for flash flooding south of I-70.
Area forecast discussion, Jul 15, 6:46 PM CDT, 2 hours before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
646 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- A cluster of severe thunderstorms will race east-southeastward
  out of Iowa this evening. Damaging wind gusts in excess of 70mph
  and isolated tornadoes will be the primary severe weather risks
  mainly along and north of the I-74 corridor.

- Back-building thunderstorm cells overnight will lead to a flash
  flooding risk across parts of central Illinois.

- Another round of showers and thunderstorms will form Tuesday
  night...resulting in a risk for flash flooding south of I-70.

&&

.SHORT TERM...(Tonight through Tuesday)
Issued at 321 PM CDT Mon Jul 15 2024

A vigorous short-wave trough currently over Minnesota into
northwest Iowa will interact with a highly unstable and moderately
sheared environment to create a cluster of thunderstorms across
central/northern Iowa late this afternoon. These cells will
quickly grow upscale into a severe MCS, which will then race E/SE
across north-central Illinois later this evening. While the exact
track of the system varies somewhat among the CAMs, general
consensus suggests it will focus between the I-80 and I-74
corridors. Given extreme instability as noted by SBCAPEs in excess
of 6000J/kg on the 19z KDVN upper air flight, think damaging wind
gusts of 70-80mph will be likely once a cold pool can be
established. While the primary momentum with this MCS may skirt
the KILX CWA just to the north, the S/SW trailing edge of the
system will provide challenges later this evening into the
overnight hours due to backbuilding cells. With precipitable
water values in excess of 2 inches, the storms will be efficient
rain-makers...and with the propensity for training echoes, think
there is a strong potential for flash flooding. Have therefore
issued a Flood Watch for locations along/north of the I-74
corridor tonight. Thunderstorms will settle southward to I-72 and
points southward late tonight: however, the severe weather risk
will decrease with time.

Scattered showers and thunderstorms will be ongoing during the
day Tuesday as a cold front drops slowly southward into the area.
As the nocturnal LLJ strengthens after dark, another round of
showers and thunderstorms will develop near the sagging boundary
Tuesday evening. Considerable uncertainty still exists as to the
exact corridor of heaviest rainfall, but it appears that it will
be focused south of I-70. Have issued a Flood Watch for Effingham,
Jasper, Crawford, Clay, Richland, and Lawrence counties
accordingly.

Barnes

.LONG TERM...(Wednesday through Next Monday)
Issued at 321 PM CDT Mon Jul 15 2024

Once the front passes, a much cooler/drier airmass will settle
into the Midwest for the middle and end of the week. The coolest
days will be Thursday and Friday when highs may remain in the 70s
and overnight lows dip into the 50s. After that, below normal
temperatures are expected to continue through early next week.

Barnes

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 645 PM CDT Mon Jul 15 2024

A line of severe thunderstorms is poised to sweep across central
Illinois late this evening with severe wind gusts likely
accompanying the strongest portions of this line. Storms are most
likely to be strongest along the I-74 corridor. After the leading
line of storms, additional clusters of storms will form along the
low level jet late this evening and continue several hours as they
slowly sag south across the I-72 corridor. Additional storms are
possible Tuesday during the day, but chances are best they stay
south of the terminals.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

Flood Watch through Tuesday morning for ILZ027>031-037-038-
043>046-055-057.

Flood Watch from Tuesday evening through Wednesday morning for
ILZ066>068-071>073.

&&
Hazardous weather outlook, Jul 15, 2:42 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
242 PM CDT Mon Jul 15 2024

ILZ027>031-036>038-043>046-161945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-De Witt-
Piatt-Champaign-Vermilion-
242 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat index values this afternoon will range from 105 to 115 degrees.

Another round of thunderstorms is expected beginning this evening.
These storms will be capable of producing damaging winds in excess
of 70 mph, as well as localized flash flooding. An isolated tornado
or two and quarter sized hail is possible within the line of storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will continue on Tuesday. Isolated damaging
wind
gusts and locally heavy rain will be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed 9pm to 3am.

Expected storm motion is toward the southeast around 45 to 55 mph.

ILZ040>042-047>057-061-161945-
Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
242 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat index values this afternoon will range from 105 to 110 degrees.

Scattered thunderstorms tonight will bring a risk of damaging winds
and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will continue Tuesday into Tuesday night.
There is some potential for strong to severe storms during this
period, with damaging wind gusts and heavy rain the primary risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed 9pm to 3am.

Expected storm motion is toward the southeast around 45 to 55 mph.

ILZ062-063-066>068-071>073-161945-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
242 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Heat indices will peak at 105 to 110 degrees this afternoon.

Thunderstorms are possible after midnight tonight (50 percent
chance). A few storms could be strong with gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions will continue Tuesday, with afternoon heat
index values from 100 to 105 degrees.

Additional thunderstorms are expected Tuesday into early Wednesday.
There is some potential for strong to severe storms during this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Copple

In the hours before

Local storm report, Jul 15, 8:35 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
835 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Tstm Wnd Gst     2 W Bellevue            40.69N 89.72W
07/15/2024  E60 MPH          Peoria             IL   Emergency Mngr

            Estimated wind gust 60 mph.

&&

07
Local storm report, Jul 15, 8:38 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
838 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     Tstm Wnd Gst     Lewistown               40.40N 90.16W
07/15/2024  E60 MPH          Fulton             IL   Emergency Mngr

            Lewistown emergency manager estimated 60 mph
            wind gust.

&&

07
Local storm report, Jul 15, 8:40 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
840 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     Tstm Wnd Gst     1 N Pekin               40.58N 89.64W
07/15/2024  E65 MPH          Tazewell           IL   Trained Spotter

            Estimated wind gust 60 to 65 mph in north
            Pekin.

&&

07
Local storm report, Jul 15, 8:43 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
843 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     Tstm Wnd Dmg     3 NW Peoria             40.75N 89.63W
07/15/2024                   Peoria             IL   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

0837 PM     Tstm Wnd Dmg     Peoria                  40.72N 89.59W
07/15/2024                   Peoria             IL   Trained Spotter

            Tree blown down on Jefferson street.

&&
Local storm report, Jul 15, 8:45 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Lincoln IL
845 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Tstm Wnd Gst     2 N Washburn            40.95N 89.29W
07/15/2024  E65 MPH          Marshall           IL   Trained Spotter

            Power flashes from high winds.

&&

07
Local storm report, Jul 15, 8:46 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
846 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Tstm Wnd Dmg     1 N Galesburg           40.97N 90.37W
07/15/2024                   Knox               IL   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:37 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Knox, Stark38 min
Jul 15, 7:55 PM CDTTornado WarningILXFulton, Knox, Marshall, Peoria, Stark35 min
Jul 15, 8:07 PM CDTSevere Thunderstorm WarningILXFulton, Knox38 min
Jul 15, 8:27 PM CDTSevere Thunderstorm Warning Considerable damage threatILXDeWitt, Fulton, Knox, Logan, McLean, Marshall and 5 more63 min
Jul 15, 8:37 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Logan, Mason, Menard, Schuyler and 1 more38 min
Jul 15, 9:11 PM CDTSevere Thunderstorm Warning Destructive damage threatILXChampaign, Coles, DeWitt, Douglas, Logan, McLean and 4 more79 min
Jul 15, 9:20 PM CDTSpecial Weather StatementILXCass, Christian, Mason, Menard, Morgan, Sangamon40 min
Jul 15, 9:22 PM CDTTornado WarningILXMcLean23 min
Jul 15, 9:44 PM CDTTornado WarningILXChampaign, Piatt9 min
Jul 15, 9:56 PM CDTSpecial Weather StatementILXChristian, Moultrie, Shelby64 min
Jul 15, 10:06 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChampaign, Coles, Douglas, Edgar, Vermilion69 min
Jul 15, 10:33 PM CDTFlash Flood WarningILXFulton, Knox, Mason, Peoria, Tazewell3 hr
Jul 15, 10:34 PM CDTSpecial Weather StatementILXFulton26 min
Jul 15, 10:36 PM CDTSpecial Weather StatementILXMason24 min
Jul 15, 10:48 PM CDTSpecial Weather StatementILXClark, Cumberland, Jasper57 min
Jul 15, 10:59 PM CDTSpecial Weather StatementILXTazewell16 min
Jul 15, 11:08 PM CDTFlash Flood WarningILXLogan, Mason, Peoria, Tazewell5 hr
Jul 15, 11:12 PM CDTSpecial Weather StatementILXMason18 min
Jul 15, 11:15 PM CDTSpecial Weather StatementILXLogan30 min
Jul 15, 11:16 PM CDTSpecial Weather StatementILXEdgar29 min
Jul 15, 11:47 PM CDTSpecial Weather StatementILXClay, Crawford, Jasper, Lawrence, Richland43 min
Jul 16, 1:05 AM CDTFlash Flood WarningILXCass, Christian, DeWitt, Logan, Macon, Mason and 5 more3 hr
Jul 16, 1:27 AM CDTFlash Flood Warning Considerable damage threatILXFulton, Mason8 hr
Jul 16, 2:25 AM CDTRiver Flood WarningILXFulton22 hr
Jul 16, 2:52 AM CDTFlash Flood WarningILXCass, Christian, Effingham, Menard, Morgan, Moultrie and 2 more4 hr
Jul 16, 9:01 AM CDTRiver Flood WarningILXClay, Richland5 days
Jul 16, 9:21 AM CDTAreal Flood AdvisoryILXFulton25 hr

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.